Tennessee, 2003

Flash Flood and Hail in Tennessee, August 4 to 5, 2003

August 4 to 5, 2003 · NWS OHX · 31 events in 13 counties and zones

23 thunderstorm wind, 7 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$125,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 4, 6:45 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 4, 6:45 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
745 PM CDT MON AUG 4 2003

LATEST SURFACE ANALYSIS THIS EVENING SHOWING WEAK BOUNDARY FROM NEAR
IND DOWN TO NEAR EVV TO SGF. WEAK OUTFLOWS/CONVECTIVE BOUNDARY ALSO
INDICATED ACROSS NORTHWEST TO SOUTH MIDDLE TN. SURFACE BASED
INSTABILITY STILL PRETTY HIGH ACROSS THE REGION. ISOLATED-
SCATTERED STRONG TO SEVERE THUNDERSTORMS SURROUNDING THE CWA.
00Z UA ML/UL ANALYSIS SHOWING TROF AXES NOW JUST EAST OF THE CWA.

NEWEST MODEL DATA PROGGING SCATTERED CONVECTION TO CONTINUE ACROSS
THE CWA THIS EVENING-TONIGHT...ESPECIALLY WEST AND SOUTH. PLAN TO
UP POPS SOME MIDDLE GROUPS...OTHERWISE NO CHANGES AT THIS TIME.

07
.BNA...NONE.
Hazardous weather outlook, Aug 4, 4:30 AM CST, 16 hours before
TNZ005>011-022>034-056>066-075>080-093>097-051030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
LOOK FOR SCATTERED THUNDERSTORMS TO FORM ACROSS THE MID STATE ONCE
AGAIN THIS AFTERNOON AND EARLY EVENING. CONVECTION IS NOT EXPECTED TO
BECOME ORGANIZED, ALTHOUGH AN ISOLATED SEVERE STORM OR TWO IS NOT OUT
OF THE QUESTION. STILL, WIDESPREAD HAZARDOUS WEATHER IS NOT
ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
WITH LITTLE CHANGE IN THE CURRENT WEATHER PATTERN AT LEAST THROUGH
WEDNESDAY, A MOIST AND UNSTABLE ENVIRONMENT WILL REMAIN CONDUCIVE FOR
THE FORMATION OF SCATTERED TO NUMEROUS THUNDERSTORMS, ESPECIALLY
DURING PEAK HEATING HOURS. THE STORM PREDICTION CENTER HAS PLACED
MIDDLE TENNESSEE UNDER A SLIGHT RISK OF SEVERE WEATHER ON TUESDAY AND
WEDNESDAY. THUS, WIDESPREAD HAZARDOUS WEATHER IS A REAL POSSIBILITY
THOSE TWO DAYS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS MAY BE NEEDED TUESDAY AND WEDNESDAY.

ROSE

The radar

The Nashville radar (KOHX), 48 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
August 4, 8:30 PM CST
Where
Williamson County, Fairview
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -86.900

Law enforcement reported a tree on a road.

Thunderstorm Wind, Williamson

When
August 4, 8:50 PM CST
Where
Williamson County, Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.217, -86.150

Ham radio operator reported trees were down.

Thunderstorm Wind, Williamson

When
August 4, 8:55 PM CST
Where
Williamson County, Franklin
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.150, -86.633

Trees were blown down on Grandbury Street.

Thunderstorm Wind, Davidson

When
August 4, 9:08 PM CST
Where
Davidson County, Nashville
Measured
55 kt (63 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
36.133, -86.833

Davidson County Office of Emergnecy Management reported a measured wind gust of 63 mph (55 knots) with numerous trees and power lines down around the county. Several trees fell on houses and cars. There were at least 200 calls about the downed trees and power lines.

Thunderstorm Wind, Perry

When
August 4, 9:10 PM CST
Where
Perry County, Linden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -86.533

Law enforcement reported trees were blown down.

Thunderstorm Wind, Davidson

When
August 4, 9:15 PM CST
Where
Davidson County, Nashville Metro Arpt
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
35.900, -85.100

59 mph wind gust measured by BNA ASOS at the airport.

Thunderstorm Wind, Davidson

When
August 4, 9:20 PM CST
Where
Davidson County, 9 mi SE of Nashville
Measured
65 kt (75 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -86.900

Law enforcement and newspaper articles reported 20 to 30 boats were overturned and part of the Elm Hill Marina was destroyed. 4 people were injured, and 2 of them had to be hospitalized. The storms struck during a fishing tournament.

Thunderstorm Wind, Davidson

When
August 4, 9:20 PM CST
Where
Davidson County, Nashville Metro Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -86.533

Law enforcement reported 2 planes flipped over at BNA airport.

Hail, Davidson

When
August 4, 9:20 PM CST
Where
Davidson County, Nashville Metro Arpt
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.617, -87.850

Quarter size hail was observed at BNA airport.

Thunderstorm Wind, Williamson

When
August 4, 9:20 PM CST
Where
Williamson County, Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -87.667

Law enforcement reported a tree fell on a house.

Flash Flood, Wayne

When
August 4, 9:25 PM CST to 11:59 PM CST
Where
Wayne County, Waynesboro
Reported by
LAW ENFORCEMENT
Coordinates
35.850, -86.417

Law enforcement reported 6 inches of water on roads.

Thunderstorm Wind, Davidson

When
August 4, 9:25 PM CST
Where
Davidson County, Nashville
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.983, -87.117

Spotter reported trees down at the corner of 46th and Charlotte.

Hail, Wilson

When
August 4, 9:30 PM CST to 9:31 PM CST
Where
Wilson County, 6 mi S of Mt Juliet
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.133, -86.683

Quarter size hail reported at the home of NWS WCM.

Hail, Davidson

When
August 4, 9:30 PM CST
Where
Davidson County, 3 mi SSW of Hermitage
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.967, -85.917

Quarter size hail reported by Spotter located on I-40 and Stewarts Ferry Pike.

Thunderstorm Wind, Rutherford

When
August 4, 9:34 PM CST
Where
Rutherford County, 6 mi SW of Smyrna
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.917, -86.617

Off duty NWS employee reported the top of a large tree was blown off.

Thunderstorm Wind, Rutherford

When
August 4, 9:45 PM CST
Where
Rutherford County, Murfreesboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -86.517

Law enforcement reported trees down at Chrisman Hotel.

Hail, Rutherford

When
August 4, 9:45 PM CST
Where
Rutherford County, Murfreesboro
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.133, -86.833

Golf ball size hail was reported.

Thunderstorm Wind, Rutherford

When
August 4, 9:45 PM CST
Where
Rutherford County, Smyrna
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.850, -86.417

Spotter reported trees down on Old Nashville Hwy.

Hail, Rutherford

When
August 4, 9:45 PM CST
Where
Rutherford County, Smyrna
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.033, -86.717

Quarter size hail was reported.

Thunderstorm Wind, Rutherford

When
August 4, 9:45 PM CST
Where
Rutherford County, Lascassas
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
35.933, -86.317

Newspaper story mentioned a farmer lost his shop and equipment shed due to strong thunderstorm winds that struck his farm on East Jefferson Pike. The shop's roof was picked up and smashed to the ground like pick up sticks. Two 16-foot doors blew off his barn. Damage estimate to his farm was about $50,000.A tree fell on 2 propane tanks located at the intersection of East Jefferson Pike and Lascassas Hwy. Volunteer firefighters turned off the tanks and ended a potentially dangerous situation. Another Lascassas farmer lost his barns and an equipment shed. His lost was placed at about $25,000.There were 100 trees blown down around Rutherford county leaving 12 roads blocked by fallen trees. 10,000 people were without power for several hours in Rutherford County.

Hail, Sumner

When
August 4, 9:50 PM CST
Where
Sumner County, Portland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.133, -86.683

Quarter size hail was observed.

Thunderstorm Wind, Sumner

When
August 4, 9:50 PM CST to 10:00 PM CST
Where
Sumner County, Portland
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.583, -86.517

Trees were blown down between Portland and Gallatin. There were trees down on Boiling Springs Road and Brandy Hollow Road. Some of these trees brought down power lines.

Thunderstorm Wind, Wilson

When
August 4, 10:00 PM CST
Where
Wilson County, 8 mi E of Lebanon
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -86.900

Law enforcement reported trees were blown down.

Hail, Wilson

When
August 4, 10:00 PM CST
Where
Wilson County, 8 mi E of Lebanon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Law enforcement quarter size hail.

Thunderstorm Wind, Dekalb

When
August 4, 10:35 PM CST
Where
Dekalb County, West Portion
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.133, -86.683

TDOT reported a tree was blown down on upper Helton Road in the western part of the county.

Thunderstorm Wind, Wayne

When
August 4, 10:40 PM CST
Where
Wayne County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.583, -86.517

TDOT reported 10 to 15 trees were blown down around the county.

Thunderstorm Wind, Overton

When
August 4, 11:00 PM CST
Where
Overton County, Southeast Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.233, -85.183

911 center reported 2 trees were down on power lines.

Thunderstorm Wind, Putnam

When
August 4, 11:00 PM CST
Where
Putnam County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.133, -85.533

Sheriff's office reported several trees were blown down around the county.

Thunderstorm Wind, White

When
August 4, 11:00 PM CST
Where
White County, Sparta
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.933, -85.467

Sheriff's office reported trees were blown down on Bread Hill Road, Eastland and Judge Austin Road in Sparta.

Thunderstorm Wind, Fentress

When
August 5, 12:00 AM CST
Where
Fentress County, South Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -84.983

Sheriff's office reported 4 roads were blocked by fallen trees.

Thunderstorm Wind, Cumberland

When
August 5, 12:04 AM CST
Where
Cumberland County, 5 mi SW of Crossville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.217, -86.150

Trees and power lines were down on Dunbar Road near Lake Tansi.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332595, 5332591, 5332520, 5375107, 5332589, 5332594, 5332519, 5332588, 5332593, 5333936, 5332521, 5333935, 5333934, 5333937, 5374731, 5332517, 5332518, 5332522, 5332585, 5375108, 5332592, 5375109, 5332586, 5332587, 5332597, 5332596, 5374733, 5375028, 5375029, 5374732, 5332590.